Tornadoes · United States · Florida · 2004

F1 tornado, Milton, Florida, November 24, 2004

This F1 tornado ran 1.0 miles across Santa Rosa County on November 24, 2004, touching down at 8:55 AM CST and reaching 50 yards wide. It killed nobody, and did $70,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
November 24, 2004
Touchdown
8:55 AM CST (14:55 UTC)
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$70,000
County
Santa Rosa County
Touchdown point
30.630, -87.030
Lift-off point
30.630, -87.030
Record number
691

What the Weather Service recorded

An F1 tornado touched down just southwest of Milton near Avalon Blvd. The tornado damaged several roofs as it moved east. The tornado also damaged several FEMA trailers, that had been brought into the area after Hurricane Ivan, just east of Avalon Blvd. The tornado then dissipated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 7:45 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 24, 7:45 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
745 AM CST WED NOV 24 2004

QUICK UPDATE TO TAKE MS COUNTIES OUT OF TOR WATCH AND TO TAKE
WASHINGTON...CLARKE...MONROE AND WILCOX COUNTIES OUT OF WATCH. WILL
ALSO REMOVE FLOOD WATCH ACROSS AREA.  SQUALL LINE IS MOVING RAPIDLY
EAST.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

&&

01
Hazardous weather outlook, Nov 24, 6:55 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
655 AM CST WED NOV 24 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251200-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
655 AM CST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...
A LINE OF THUNDERSTORMS...SOME SEVERE AND POSSIBLY TORNADIC WILL
MOVE THROUGH THE CWA THIS MORNING.  THE LINE OF STORMS WILL BE EAST
OF I-65 BY 900 AM AND SHOULD BE FROM AN ANDALUSIA TO DESTIN LINE
AROUND NOON.  LINGERING SHOWERS WILL BE POSSIBLE INTO THE LATE
AFTERNOON AND EARLY EVENING THEN THE RAIN SHOULD END ACROSS THE
WHOLE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
GENERAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH TUESDAY.
AT THIS TIME NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE.

A FROST OR LIGHT FREEZE CAN BE EXPECTED OVER INTERIOR PORTIONS OF
SOUTHWESTERN AND SOUTH CENTRAL ALABAMA ON FRIDAY MORNING AS
TEMPERATURES FALL INTO THE LOWER 30S.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS HAVE BEEN ACTIVATED BUT
SHOULD BE ABLE TO GO BACK TO NORMAL OPERATIONS BY LATE AFTERNOON.

In the hours before

Special weather statement, Nov 24, 7:41 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
741 AM CST WED NOV 24 2004

ALZ052>055-MSZ067-075-076-078-079-241400-
CLARKE-GEORGE-GREENE-MONROE-PERRY-STONE-WASHINGTON-WAYNE-WILCOX-
741 AM CST WED NOV 24 2004

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH 897...

IN SOUTHEAST MISSISSIPPI...PERRY...GREENE...STONE AND GEORGE.

IN SOUTHWEST ALABAMA...WASHINGTON...CLARKE...WILCOX AND MONROE
COUNTIES.

TORNADO WATCH 897 REMAINS IN EFFECT FOR MOBILE...BALDWIN...
BUTLER...CRENSHAW...CONECUH...ESCAMBIA AND COVINGTON COUNTIES
IN SOUTHWEST ALABAMA AND ESCAMBIA...SANTA ROSA AND OKALOOSA
COUNTIES IN NORTHWEST FLORIDA. THROUGH 1100 AM.
Special weather statement, Nov 24, 8:52 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
852 AM CST WED NOV 24 2004

ALZ058-241515-
CRENSHAW-
852 AM CST WED NOV 24 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CRENSHAW COUNTY...

AT 849 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF BRANTLEY...AND MOVING NORTHEAST AT 45
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SOUTHEASTERN CRENSHAW COUNTY THROUGH 915 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The surface observations

Whiting Field Nas-N. (NSE), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2004 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of November 24, 2004

49 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2412:30 AM CSTF2Saint Tammany Parish, LA4.0504$750,000
November 2412:33 AM CSTF0Hinds, MS1.030$2,000
November 2412:35 AM CSTF0Madison, MS6.040$2,000
November 2412:54 AM CSTF2Lawrence, MS28.0200$1.5 million
November 241:15 AM CSTF2Leake, MS10.5400$300,000
November 241:32 AM CSTF1Lawrence, MS7.075$30,000
November 241:43 AM CSTF1Leake, MS3.075$120,000
November 241:53 AM CSTF2Smith, MS38.06004$7.0 million
November 242:10 AM CSTF0Stone, MS0.330$10,000
November 242:19 AM CSTF1Neshoba, MS4.0100$30,000
November 242:25 AM CSTF3Winston, MS21.060012$2.7 million
November 242:40 AM CSTF0Perry, MS0.230$10,000
November 242:41 AM CSTF1Lauderdale, MS12.0300$150,000
November 242:50 AM CSTF1Noxubee, MS7.5200$70,000
November 242:50 AM CSTF1Lincoln, MS3.0150$60,000
November 243:07 AM CSTF1Noxubee, MS5.0100$100,000
November 243:10 AM CSTF0Greene, MS0.330$10,000
November 243:25 AM CSTF0Wayne, MS0.230$10,000
November 244:10 AM CSTF2Marengo, AL11.92002$140,000
November 244:35 AM CSTF1Clarke, AL3.0100$200,000
November 244:40 AM CSTF0Choctaw, AL0.530$10,000
November 244:43 AM CSTF0Marengo, AL5.050$30,000
November 244:50 AM CSTF1Jefferson Parish, LA4.575$250,000
November 245:07 AM CSTF1Dallas, AL14.73001$100,000
November 245:10 AM CSTF0Stone, MS0.230$10,000
November 245:28 AM CSTF0Jefferson, AL1.050$70,000
November 245:49 AM CSTF2Autauga, AL49.01,400$630,000
November 245:56 AM CSTF0Dallas, AL1.150$20,000
November 246:00 AM CSTF2Harrison, MS1.550$3.0 million
November 246:24 AM CSTF2Autauga, AL9.75001$900,000
November 246:36 AM CSTF1Talladega, AL0.950$80,000
November 246:41 AM CSTF0Talladega, AL5.7250$640,000
November 246:48 AM CSTF0Talladega, AL3.3100$50,000
November 246:48 AM CSTF0Elmore, AL2.450$120,000
November 246:59 AM CSTF2Talladega, AL15.25001$210,000
November 247:09 AM CSTF1Clay, AL13.7300$260,000
November 247:10 AM CSTF0Mobile, AL0.120$10,000
November 247:24 AM CSTF0Montgomery, AL4.875$40,000
November 247:35 AM CSTF0Tallapoosa, AL0.830$10,000
November 247:55 AM CSTF0Baldwin, AL0.130
November 248:09 AM CSTF0Lee, AL0.230$30,000
November 2410:41 AM CSTF1Walton, FL0.2100$40,000
November 2410:55 AM CSTF0Walton, FL0.250$10,000
November 2411:50 AM CSTF0Bay, FL0.150$10,000
November 242:25 PM ESTF0Union, SC0.550
November 243:03 PM ESTF0Aiken, SC0.580
November 245:25 PM ESTF1Rush, IN2.150$100,000
November 246:02 PM ESTF0Wayne, IN0.110$10,000
November 2410:10 PM ESTF0Decatur, IN0.550$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.